Wildfire, Hockley
- When
- January 16, 11:45 AM CST to 3:45 PM CST
- Where
- Hockley forecast zone
- Reported by
- Newspaper
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Widespread strong winds developed over the South Plains during the morning and afternoon hours of the 16th. A utility line was blown down around 1145 CST along Texas Highway 114 west of Levelland (Hockley County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Widespread strong winds developed over the South Plains during the morning and afternoon hours of the 16th. A utility line was blown down around 1145 CST along Texas Highway 114 west of Levelland (Hockley County). The start time of the fire was coincident with a wind gust to 57 mph at the Texas Tech University West Texas Mesonet site near Levelland. The wildfire burned 681 acres of mostly grassland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 16, 11:33 AM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1133 AM CST MON JAN 16 2012 .AVIATION... VFR CONDITIONS WILL CONTINUE. HOWEVER...WIND SPEEDS ARE EXPECTED TO CONTINUE TO INCREASE THROUGH THE AFTERNOON WHICH MAY RESULT IN PERIODS OF BLOWING DUST AT KLBB AND REDUCED VISIBILITIES DOWN TO 6SM. THERE ALSO REMAINS A THREAT OF ISOLATED DRY THUNDERSTORMS ON THE CAPROCK WHICH MAY RESULT IN SOME STRONGER WIND GUSTS. WINDS AND DUST WILL SUBSIDE AFTER SUNSET TONIGHT. A COLD FRONT WILL PUSH ACROSS THE TERMINALS TOMORROW MORNING RESULTING IN NORTH TO NORTHEASTERLY WINDS BUT WITH SPEEDS MUCH LOWER THAN WE WILL SEE TODAY. JORDAN && .PREV DISCUSSION... /ISSUED 527 AM CST MON JAN 16 2012/ AVIATION... VFR BUT WINDY. SOUTHWESTERLY SUSTAINED WINDS FROM 25 TO 30 KTS ARE EXPECTED THIS AFTERNOON ALONG WITH ATTENDANT RISK OF BLOWING DUST AT KLBB THOUGH VISIBILITIES SHOULD REMAIN CLEAR OF MVFR TERRITORY. ISOLATED DRY THUNDERSTORMS/VIRGA SHOWERS LATE THIS AFTERNOON WILL BE POSSIBLE. THIS ACTIVITY WILL SERVE TO LOCALLY ENHANCE WINDS IN THEIR VICINITY AND FLIGHT CREWS SHOULD OFFER THESE WIDE BERTH. TODAY IT WILL NOT BE WISE TO FLY UNDER ELEVATED SHOWERS. IT WILL ALSO NOT BE A GOOD DAY FOR FLIGHT BELOW FL180 WEST OF LUBBOCK AS SIGNIFICANT MOUNTAIN WAVE ACTIVITY IS EXPECTED AT LEAST ONE HUNDRED MILES EAST OF THE SACRAMENTO AND GUADALUPE RANGES. PREV DISCUSSION... /ISSUED 413 AM CST MON JAN 16 2012/ .WIDESPREAD VERY WINDY CONDITIONS TODAY... SHORT TERM... UPPER LEVEL JET MAX WILL BE PASSING OVERHEAD LATER TODAY WITH PROSPECTS FOR WINDY CONDITIONS THIS AFTERNOON. MID LEVEL HEIGHT GRADIENT HAS BEGUN TO TIGHTEN ALOFT THIS MAXIMA. OF THE NAM/GFS/ECM...ECM SEEMS TO HAVE INITIALIZED BEST...WITH THE NAM IN SECOND PLACE. THIS IS PRIMARILY WITH RESPECT TO H7 WIND SPEEDS AND SPATIAL ORIENTATION AS COMPARED TO RAOB OBJECTIVE ANALYSIS THOUGH NOT MUCH INTRA-MODEL VARIATION IS NOTED FOR THE CRITICAL PERIOD OF 18Z TO 00Z THIS AFTERNOON. THE CONSENSUS OF GUIDANCE SUGGEST THAT THE H7 WIND AXIS WOULD BE ORIENTED ROUGHLY FROM DENVER CITY TO CHILDRESS WITH THE H8 MAX SLIGHTLY FURTHER SOUTH. INTERESTINGLY THE H5 WIND MAX IS PROGGED TO BE EVEN FURTHER SOUTH INDICATING THERE ARE SOME PHASING DIFFERENCES IN THE VERTICAL THUS MIXING WILL LIKELY NOT BE QUITE AS PRONOUNCED AS ON WHAT MIGHT ORDINARILY BE A BIT MORE CLASSIC WINDY DAY. H7 HEIGHT GRADIENT OF 70M/200NM WOULD SUGGEST MAX WIND OF 30-40 MPH SUSTAINED AT THE SURFACE. HOWEVER...THERE ARE SOME LIMITING FACTORS THAT SHOULD KEEP ACTUAL SPEEDS SOME 5 TO 10 MPH BELOW THAT THEORETICAL MAX. FIRST...CLOUD COVER. HIGH CLOUDS EXIST OVER THE CWFA AND THESE ARE FORECAST TO EDGE SOUTHEASTWARD /WITH RESPECT TO OUR CWFA/ TOWARD MID-DAY CLEARING THE SOUTHEAST BY MID AFTERNOON. BY MID AFTERNOON...EFFECTS OF INCREASING MOISTURE SHOULD INTRODUCE MID-LEVEL CLOUDINESS FROM NW TO SE. SECOND...NEAR ADIABATIC THERMAL PROFILES WILL ONLY EXIST FROM NEAR THE SFC TO AROUND 5-7KFT. WHAT IS CONCERNING IS THAT WITH INCREASING CIRCA H7 MOISTURE...WE WILL PROBABLY SEE VIRGA SHOWER DEVELOPMENT WHICH WOULD BE CAPABLE OF LOCALLY ENHANCED WINDS WHICH COULD BRIEFLY EXCEED SEVERE THRESHOLDS. IT IS DIFFICULT TO PINPOINT EXACTLY WHERE THESE WILL OCCUR...BUT DATA/HEURISTICS SUGGEST THAT THE NORTHWESTERN HALF OF THE AREA WOULD BE MOST FAVORED. IT IS DOUBTFUL THAT MUCH...IF ANY OF THE PRECIPITATION WOULD REACH THE SURFACE AND SO WILL ONLY MAKE MENTION OF ISOLATED DRY TSTMS WITH ATTENDANT GUSTY WIND THREAT. GIVEN VERY WEAK INSTABILITY...VERY LITTLE THUNDER EXPECTED BUT CERTAINLY A COUPLE OF FLASHES COULD BE POSSIBLE GIVEN INTRODUCTION OF FINE PARTICULATES FROM THE SURFACE. GIVEN THE SETUP TODAY...WIND SPEEDS LOOK TO BE SUFFICIENT FOR INTRODUCTION OF A WIND ADVISORY ACROSS THE ENTIRE CWFA. CONFIDENCE IS HIGHEST ALONG THE I-27/US 87 CORRIDOR AND LOWEST ACROSS THE EXTREME EASTERN ROLLING PLAINS. WINDS WILL DIMINISH SOMEWHAT AFTER SUNSET AND VEER FROM SOUTHWEST TO NORTHWESTERLY AHEAD OF A DRY COLD FRONT DUE IN TUESDAY MORNING. LONG TERM... A PERIOD OF UNSEASONABLY WARM AND DRY WEATHER HIGHLIGHT THIS PERIOD. A NOTABLE COLD FRONT WILL PUSH SOUTHWARD ACROSS MUCH OF WEST TEXAS TUESDAY IN THE WAKE OF TODAY/S SYSTEM. THE INCOMING AIRMASS WILL BE THE SOUTHWARD PERIPHERY OF AN EXPANSIVE CANADIAN AIRMASS CENTERED OVER BRITISH COLUMBIA/ALBERTA. DETERMINISTIC SOLUTIONS HINT THAT THE FRONT...OVERSPREADING THE AREA IN A BACKDOOR FASHION... MAY SLOW/STALL ON THE LLANO. THAT SAID...MAX TEMPERATURE FORECASTS COULD BECOME PROBLEMATIC. HOWEVER WILL CONTINUE TO ADVERTISE NEAR MOS VALUES IN THE 40S MOST AREAS AND AROUND 50 SOUTHWESTERN SOUTH PLAINS. TIGHT MSLP GRADIENTS IMMEDIATELY ALONG/BEHIND THE FRONT MAY RESULT IN A PERIOD OF BREEZY NORTHERLY WINDS...ESPECIALLY OVER THE EXTREME SOUTHEASTERN PANHANDLE/LOW ROLLING PLAINS WHERE THE STRONGEST PUSH APPEARS TO OCCUR DURING THE DAY. THE CENTRAL CONUS EXTENSION OF THE CANADIAN AIRMASS WILL DETACHED FROM THE CORE OF THE RIDGE...AND WILL BE SHUNTED EASTWARD TOWARD THE MID MISSISSIPPI/OHIO VALLEYS WEDNESDAY. THIS AS LEE TROUGHING DEEPENS LOCALLY AS WEST-NORTHWESTERLY NEAR ZONAL FLOW BECOMES RE- ESTABLISHED. THIS PATTERN WILL PROMOTE A WARM UP TOWARD UNSEASONABLY WARM TEMPERATURES AOA THE 70 DEGREE MARK AGAIN BY THURSDAY/FRIDAY. A LOW AMPLITUDE SHORTWAVE TROUGH AXIS MAY TRANSLATE THROUGH SAID FLOW FRIDAY...BUT SOLUTIONS DO NOT CLEARLY RESOLVE THIS FEATURES AND ITS ASSOCIATED WIND FIELDS YET. HOWEVER IT MAY BE FAIR TO SAY PROSPECTS FOR WARM/DRY/BREEZY WEATHER WILL INCREASE THEN. A SYNOPTIC PATTERN SHIFT APPEARS TO OCCUR LATE IN THE WEEKEND/EARLY NEXT WORK WEEK WITH RENEWED WESTERN TROUGHINESS. EFFECTS OF THIS ON THE WEST TEXAS REGION WILL BE MONITORED. FIRE WEATHER... ALTHOUGH MIN RH VALUES WILL BOTTOM OUT IN THE 20 TO 25 PCT RANGE...WIND SPEEDS COMBINED WITH DRY FUELS AND 15 TO 20 DEGREE ABOVE NORMAL TEMPERATURES LOOK TO JUSTIFY A PRECAUTIONARY RANGELAND FIRE DANGER STATEMENT FOR THE NORTHEASTERN PORTION OF THE AREA. INCREASING MOISTURE...LOWER TEMPERATURES...AND NEAR AVERAGE FUEL DRYNESS SHOULD LIMIT THREAT ACROSS THE REST OF THE AREA THOUGH WINDS WILL CREATE A HAZARD FOR MUCH OF WEST TEXAS. THERE IS CONCERN THAT WITH INCREASING MID LEVEL MOISTURE AND WEAK INSTABILITY ALOFT...WE COULD SEE VIRGA SHOWERS AND PERHAPS A DRY THUNDERSTORM OR TWO. CERTAINLY THESE SHOWERS WILL LOCALLY ENHANCE WIND SPEEDS IN THEIR VICINITY AND...PERHAPS TO A LESSER EXTENT...CREATE THE THREAT OF A LIGHTNING INDUCED START. WINDS WILL BE SOUTHWESTERLY DURING THE DAY BUT A GRADUAL VEERING TO NORTHWESTERLY WILL OCCUR THIS EVENING AHEAD OF A COLD FRONT TUESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 63 27 40 22 62 / 10 10 0 0 0 TULIA 68 28 40 20 60 / 10 10 0 0 0 PLAINVIEW 70 30 42 21 60 / 10 10 0 0 0 LEVELLAND 70 32 49 24 62 / 10 10 0 0 0 LUBBOCK 73 33 47 23 61 / 10 10 0 0 0 DENVER CITY 70 34 54 25 62 / 10 10 0 0 0 BROWNFIELD 71 34 52 24 62 / 10 10 0 0 0 CHILDRESS 77 35 44 21 57 / 10 10 0 0 0 SPUR 77 37 45 23 60 / 10 10 0 0 0 ASPERMONT 78 40 45 24 61 / 0 10 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. && 99/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 348 AM CST MON JAN 16 2012 TXZ021>044-171000- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 348 AM CST MON JAN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NON PRECIPITATION AND FIRE WEATHER SOUTHWEST TO WESTERLY WINDS WILL INCREASE TO SUSTAINED SPEEDS IN EXCESS OF 30 MPH THIS AFTERNOON OVER MUCH OF THE SOUTH PLAINS... EXTREME SOUTHERN PANHANDLE...AND ROLLING PLAINS. IN ADDITION... ISOLATED DRY HIGH-BASED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. ANY STORMS THAT DEVELOP WILL ENHANCE THE WIND THREAT. THESE WINDS WILL RESULT IN PATCHY BLOWING DUST AND AN ELEVATED FIRE DANGER. WIND ADVISORIES AND FIRE DANGER STATEMENTS ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354090.